Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 36, NWS State College, PA

September 15, 2003Lancaster County, Pennsylvania

NWS State College, PA issued this flash flood warning at Sep 15, 2003, 1:59 PM EDT for Lancaster County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 2003, 1:59 PM EDT (17:59 UTC)
Expired
Sep 15, 2003, 8:00 PM EDT
In force
6 hr
Issued by
NWS State College, PA
Area
Whole counties

County Lancaster County, PA

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 6.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2003-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2003-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
364 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 151800
FFWCTP
PAC071-160000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
159 PM EDT MON SEP 15 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 800 PM EDT.

* AT 155 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING
  IS CONTINUING ACROSS THE CENTRAL AND EASTERN PORTIONS OF THE
  COUNTY. MANY LOCAL AND STATE ROADWAYS HAVE BEEN CLOSED.

HEAVY RAINFALL IS CAUSING FLASH FLOODING OVER MOST OF EASTERN 
LANCASTER COUNTY. A STEADY...HEAVY RAINFALL IS EXPECTED TO CONTINUE 
THROUGH AT LEAST 330 PM...AND THEN A SHORT BREAK BEFORE MORE SHOWERS 
AND THUNDERSTORMS WILL MOVE IN FROM THE WEST.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT

DO NOT LET YOUR CHILDREN PLAY NEAR DRAINAGE DITCHES...STORM SEWERS OR
STREAMS.

$$

LAT...LON 4034 7602 4014 7591 3974 7605 3970 7620
          4021 7661

DANGELO
2 follow-up statements
000 
WGUS71 KCTP 152038
FFSCTP
PAC071-152330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
427 PM EDT MON SEP 15 2003


...A FLASH FLOOD WARNING CONTINUES FOR LANCASTER COUNTY UNTIL 8 PM...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
MUCH OF THE HEAVY RAIN HAD MOVED OUT OF LANCASTER COUNTY. 
HOWEVER...ADDITIONAL SHOWERS AND THUNDERSTORMS WILL ARRIVE FROM THE 
WEST THIS EVENING AS A COLD FRONT APPROACHES.

ALTHOUGH MUCH OF THE HEAVY RAIN HAS ENDED...STREAMS AND CREEKS 
CONTINUE TO RISE RAPIDLY IN RESPONSE TO RUNOFF. SPECIFICALLY... 
PEQUEA CREEK AT PARADISE IS ABOVE 13 FEET AND RISING RAPIDLY. 
FLOODING OF PEQUEA CREEK BEGINS AROUND 12.0 FEET...AND HAS RISEN 5 
FEET IN THE PAST 2 HOURS.

PERSONS ALONG PEQUEA CREEK...AND OTHER SMALLER STREAMS AND CREEKS IN 
LANCASTER COUNTY...SHOULD BE PREPARED TO MOVE TO HIGHER GROUND AS 
CREEKS CONTINUE TO RISE THIS EVENING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

LAT...LON 4015 7664 3976 7624 3977 7609 4013 7595
          4030 7619
000 
WGUS71 KCTP 152150
FFSCTP
PAC071-152345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
541 PM EDT MON SEP 15 2003


...A FLASH FLOOD WARNING CONTINUES FOR LANCASTER COUNTY UNTIL 8 PM...

RUNOFF FROM HEAVY RAIN WHICH FELL DURING THE AFTERNOON CONTINUES TO 
CAUSE AREA STREAMS AND CREEKS TO RISE RAPIDLY ACROSS LANCASTER 
COUNTY. 

FLOODING IS OCCURRING ALONG PEQUEA CREEK. THE LATEST STAGE READINGS 
INDICATE THAT THE CREEK HAS RISEN OVER 7 FEET DURING THE PAST 3 
HOURS.

IN ADDITION...OPERATIONS AT OCTORARO RESERVOIR ON OCTORARO CREEK IN 
SOUTHERN CHESTER AND LANCASTER COUNTIES ARE RESULTING IN AN 
INCREASED OUTFLOW OF WATER FROM THE RESERVOIR. WATER IS EXPECTED TO 
EXCEED THE BANKS OF THE CREEK DOWNSTREAM FROM THE RESERVOIR AS A 
RESULT OF THESE OPERATIONS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

DO NOT LET YOUR CHILDREN PLAY NEAR DRAINAGE DITCHES...STORM SEWERS OR
STREAMS.

$$

LAT...LON 4013 7666 3978 7627 3976 7610 4015 7593
          4030 7620

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 10:30 AM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Sep 15, 10:30 AM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1030 AM EDT MON SEP 15 2003

.DISCUSSION...

COORDINATED W/BGM TO ISSUE A FLOOD WATCH THROUGH THIS EVENING.

THE COMBINED ONE...TWO PUNCH FROM THE CURRENT TROPICAL MOISTURE
PLUME ADVECTING SLOWLY WEST TWD THE SUSQ VALLEY...AND SHRA/TSRA
EXPECTED TO DEVELOP ALONG THE WEAKENING COOL FRONT MOVING IN FROM
THE WEST...WILL LEAD TO THE POTENTIAL FOR 2+ INCH RAINFALL ACROSS
OUT ERN ZONES. ELSEWHERE...RAINFALL AMOUNTS THROUGH 03Z TUESDAY
SHOULD AVERAGE BETWEEN 0.40 AND 0.80 WITH THE GREATER OF THESE
AMOUNTS ACROSS THE NRN/NWRN MTNS.

DEEP DRYING MOVES INTO THE REGION FOR TUESDAY AND WEDNESDAY.
HOWEVER...TWO DAYS OF DRYING WONT BE ENOUGH FOR THE REGION TO
RECOVER AND ESCAPE THE THREAT FOR WIDESPREAD FLOODING PROBLEMS IN
THE THURSDAY EVENING TO FRIDAY TIME FRAME SHOULD THE CURRENT
PROJECTED TRACK OF POWERFUL HURRICANE ISABEL HOLD.

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     79 61 78 57 / 40 40 10 10
WILLIAMSPORT   76 57 74 54 / 50 50 10 10
BRADFORD       71 48 68 48 / 70 40 10 10
JOHNSTOWN      72 53 70 50 / 40 30 10 10
ALTOONA        75 55 74 52 / 40 30 10 10
STATE COLLEGE  76 55 75 51 / 40 40 10 10
SELINSGROVE    77 59 77 54 / 40 40 10 10
LANCASTER      79 63 78 58 / 40 40 10 10
YORK           78 62 77 59 / 40 40 10 10
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH 11 PM THIS EVENING FOR COUNTIES ALONG...AND
JUST TO THE EAST OF THE SUSQ MAINSTEM.
&&

RXR/LAMBERT
Hazardous weather outlook, Sep 15, 11:55 AM EDT, 2 hours 4 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-151745-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1155 AM EDT MON SEP 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT UNTIL 11 PM FOR COUNTIES MAINLY TO THE
EAST OF THE SUSQUEHANNA MAINSTEM AND NORTH BRANCH.

A SLOW MOVING COLD FRONT ENTERING WESTERN PENNSYLVANIA...WILL
COMBINE WITH A NEARLY STATIONARY PLUME OF TROPICAL MOISTURE TO BRING
LOCALLY FLOODING RAINS ACROSS EXTREME EASTERN PARTS OF CENTRAL
PENNSYLVANIA.

THE AREA OF HEAVIEST RAIN THROUGH THIS EVENING WILL BE ACROSS THE
REGION NEAR...AND TO THE EAST OF THE SUSQUEHANNAS MAINSTEM AND
NORTH BRANCH.

RAINFALL AMOUNTS TO THE EAST OF INTERSTATE 83...THEN NORTH ALONG
INTERSTATE 81 COULD EXCEED 3 INCHES. THIS RAIN WOULD LEAD TO RATHER
WIDESPREAD AND SERIOUS FLOODING CONDITIONS.

OTHER SLOW MOVING SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE
COLD FRONT AS IT MARCHES ACROSS CENTRAL PENNSYLVANIA LATE TODAY AND
EARLY TONIGHT. LOCALLY HEAVY RAIN OF 1 TO 2 INCHES COULD OCCUR...BUT
WIDESPREAD FLOODING OF STREAMS AND POOR DRAINAGE AREAS IS NOT
ANTICIPATED IN THE CENTRAL AND WEST.

.DAYS TWO THROUGH SEVEN...

REMNANTS OF HURRICANE ISABEL MOVING NORTHWARD THROUGH THE MID
ATLANTIC STATES WILL BRING HEAVY RAIN AND VERY GUSTY WINDS TO THE
REGION THURSDAY AFTERNOON THROUGH FRIDAY.

FOR THE LATEST INFORMATION ON ISABEL AND THE FORECAST STORM
TRACK...SEE THE LATEST ADVISORY FROM THE NATIONAL HURRICANE CENTER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAMBERT/DANGELO

In the hours before

Special weather statement, Sep 15, 1:41 PM EDT, 18 minutes before
PAZ010-017-151845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
141 PM EDT MON SEP 15 2003

...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT CLEARFIELD AND ELK
COUNTIES...

AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PENFIELD TO
MAHAFFEY...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORMS WILL BE
NEAR LUMBER CITY AT 155 PM...ST. MARYS AND S.B. ELLIOT STATE PARK AT
205 PM...CURWENSVILLE AT 210 PM...PARKER DAM STATE PARK...HYDE AND
FORCE AT 215 PM AND CLEARFIELD AT 220 PM.

VERY HEAVY RAIN WILL FALL...SO HEAVY THAT VISIBILITIES WILL DROP TO
NEAR ZERO AT TIMES. THIS WILL ALSO CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 11:25 AM EDTFlash Flood WarningCTPLancaster3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.